Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 79, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 28, 2014, 5:29 PM CDT for Madison County, Saint Clair County, Illinois. It was in force for 46 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2014, 5:29 PM CDT (22:29 UTC)
- Expired
- Apr 28, 2014, 6:15 PM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Madison County, IL, Saint Clair County, IL
The radar
The St Louis radar (KLSX), 76 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 5:35 PM CDT | HAIL 0.7 | Maryville, IL | PEA TO DIME SIZED HAIL AT I-55 AND I-70 AND BLACK LANE. |
| Apr 28, 5:37 PM CDT | HAIL 1.75 | Collinsville, IL | RELAYED VIA FOX2 |
| Apr 28, 5:44 PM CDT | TSTM WND GST 45 | Fairview Heights, IL | WIND GUSTS ESTIMATED BETWEEN 30 AND 45 MPH. |
| Apr 28, 5:50 PM CDT | HAIL 0.7 | Caseyville, IL | FELL BETWEEN 540 AND 550 PM |
| Apr 28, 6:06 PM CDT | HAIL 0.7 | Fairview Heights, IL | EXIT 12 ON I-70. |
| Apr 28, 6:14 PM CDT | HAIL 0.7 | Fairview Heights, IL | PEA TO DIME SIZE HAIL 1 MILE SOUTHWEST OF ST. CLAIR SQUARE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 1:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
170 WUUS53 KLSX 282229 SVRLSX ILC119-163-282315- /O.NEW.KLSX.SV.W.0079.140428T2229Z-140428T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 529 PM CDT MON APR 28 2014 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS... NORTHERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS... * UNTIL 615 PM CDT * AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CASEYVILLE...AND MOVING EAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... FAIRVIEW HEIGHTS...COLLINSVILLE...MARYVILLE...GLEN CARBON... EDWARDSVILLE...O'FALLON...TROY...LEBANON...CARPENTER...ST. JACOB... MARINE...ALHAMBRA...KUHN...FRUIT...SUMMERFIELD...KAUFMAN... GRANTFORK AND HAMEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3898 8964 3858 8972 3860 9012 3890 8996 TIME...MOT...LOC 2229Z 259DEG 13KT 3866 9004 HAIL...1.00IN WIND...<50MPH $$ GLASS
4 follow-up statements
963
WWUS53 KLSX 282239
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
539 PM CDT MON APR 28 2014
ILC119-163-282315-
/O.CON.KLSX.SV.W.0079.000000T0000Z-140428T2315Z/
MADISON IL-ST. CLAIR IL-
539 PM CDT MON APR 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ST. CLAIR AND EASTERN MADISON COUNTIES UNTIL 615 PM CDT...
AT 536 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
COLLINSVILLE...AND MOVING EAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. GOLF BALL SIZE HAIL WAS REPORTED
IN COLLINSVILLE AT 537 PM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
MARYVILLE...GLEN CARBON...EDWARDSVILLE...O'FALLON...TROY...LEBANON...
CARPENTER...ST. JACOB...MARINE...ALHAMBRA...KUHN...SUMMERFIELD...
FRUIT...KAUFMAN...HAMEL AND NEW DOUGLAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3898 8964 3858 8972 3860 9012 3890 8996
TIME...MOT...LOC 2238Z 259DEG 13KT 3867 9000
HAIL...1.75IN
WIND...<50MPH
$$
GLASS771
WWUS53 KLSX 282252
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
552 PM CDT MON APR 28 2014
ILC119-163-282315-
/O.CON.KLSX.SV.W.0079.000000T0000Z-140428T2315Z/
MADISON IL-ST. CLAIR IL-
552 PM CDT MON APR 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ST. CLAIR AND EASTERN MADISON COUNTIES UNTIL 615 PM CDT...
AT 549 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARYVILLE...
AND MOVING EAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED. THIS STORM PRODUCED GOLF BALL SIZE HAIL IN
COLLINSVILLE AT 537 PM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
TROY...LEBANON...ST. JACOB...MARINE...ALHAMBRA...KUHN...FRUIT...
SUMMERFIELD...HAMEL...KAUFMAN AND NEW DOUGLAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3858 8972 3860 9007 3892 8988 3898 8964
TIME...MOT...LOC 2251Z 250DEG 19KT 3873 8992
HAIL...1.75IN
WIND...<50MPH
$$
GLASS742
WWUS53 KLSX 282302
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
602 PM CDT MON APR 28 2014
ILC119-163-282315-
/O.CON.KLSX.SV.W.0079.000000T0000Z-140428T2315Z/
MADISON IL-ST. CLAIR IL-
602 PM CDT MON APR 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ST. CLAIR AND EASTERN MADISON COUNTIES UNTIL 615 PM CDT...
AT 600 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CARPENTER TO FAIRVIEW HEIGHTS...AND MOVING EAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LEBANON...ALHAMBRA...MARINE...ST. JACOB...KAUFMAN...NEW DOUGLAS AND
SUMMERFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3858 8972 3861 9003 3893 8984 3898 8965
3897 8964
TIME...MOT...LOC 2303Z 250DEG 19KT 3886 8981 3861 8994
HAIL...1.00IN
WIND...60MPH
$$
GLASS906
WWUS53 KLSX 282316
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
616 PM CDT MON APR 28 2014
ILC119-163-282326-
/O.EXP.KLSX.SV.W.0079.000000T0000Z-140428T2315Z/
MADISON IL-ST. CLAIR IL-
616 PM CDT MON APR 28 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. CLAIR AND
EASTERN MADISON COUNTIES HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 700 PM.
LAT...LON 3858 8972 3861 9003 3893 8984 3898 8965
3897 8964
TIME...MOT...LOC 2302Z 250DEG 19KT 3886 8982 3861 8995
$$
GLASSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:09 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Apr 28, 3:09 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 309 PM CDT Mon Apr 28 2014 .SHORT TERM: (Through Late Tonight) Issued at 305 PM CDT Mon Apr 28 2014 The line of severe convection that has formed along the dry line will continue to move east-northeast through 00Z. Hail to the size of golf balls, wind gusts to 60 mph, and a few tornadoes will be possible. This activity will exit the region early this evening as dry air advects in from the west. CVKING .LONG TERM: (Tuesday through Next Monday) Issued at 305 PM CDT Mon Apr 28 2014 Atypical weather pattern expected much of this work week as a stacked/occluded low pressure system currently in Nebraska slowly pinwheels east-northeast to the western Great Lakes by Thursday morning. Extensive cloudiness, scattered showers and cool temperatures for late April, will be the rule through Thursday. Have stuck pretty close to a consensus blend of model guidance for temperatures. Upper flow to become zonal by the end of this coming weekend and temperatures should gradually warm back up into the 70s for daytime highs. A quasistationary front will also setup shop across the CWA, but moisture return will be slow and therefore POPs remain low at this time in the extended forecast. CVKING && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Apr 28, 12:05 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1205 PM CDT MON APR 28 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1205 PM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ACROSS PORTIONS OF CENTRAL MISSOURI WITH THE THREAT FOR THUNDERSTORMS SPREADING EASTWARD ACROSS EASTERN MISSOURI AND INTO WEST CENTRAL AND SOUTHWEST ILLINOIS. SOME OF THESE STORMS MAY BECOME SEVERE THROUGH EARLY THIS EVENING...CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. TILLY
In the hours before
Local storm report, Apr 28, 4:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
459 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL EDWARDSVILLE 38.80N 89.97W
04/28/2014 M0.25 INCH MADISON IL STORM CHASER
NEAR SIU-E
&&
KARLZLocal storm report, Apr 28, 5:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND GST MOUNT STERLING 39.98N 90.76W
04/28/2014 E50 MPH BROWN IL EMERGENCY MNGR
PEA SIZED HAIL WITH A 50 MPH WIND GUST.
&&
FUCHSLocal storm report, Apr 28, 5:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
515 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM WALL CLOUD 1 W TAYLOR SPRINGS 39.13N 89.51W
04/28/2014 MONTGOMERY IL TRAINED SPOTTER
ROTATING WALL CLOUD JUST SOUTH OF HILLSBORO.
&&
FUCHSLocal storm report, Apr 28, 5:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL HILLSBORO 39.16N 89.48W
04/28/2014 M0.50 INCH MONTGOMERY IL TRAINED SPOTTER
PEA TO MARBLE SIZE HAIL
&&
KARLZLocal storm report, Apr 28, 5:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
522 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL HILLSBORO 39.16N 89.48W
04/28/2014 E0.88 INCH MONTGOMERY IL TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL WITH SLIGHT ROTATION IN A
WALL CLOUD.
&&
FUCHSLocal storm report, Apr 28, 5:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
524 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG LADUE 38.64N 90.38W
04/28/2014 ST. LOUIS MO BROADCAST MEDIA
NUMEROUS TREES BLOWN DOWN... ONE ON A CAR.
&&
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 10:08 PM CDT | River Flood Warning | LSX | Pike | 8 days |
| Apr 27, 10:08 PM CDT | River Flood Warning | LSX | Pike | 8 days |
| Apr 27, 10:08 PM CDT | River Flood Warning | LSX | Calhoun | 35 days |
| Apr 28, 2:22 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 38 min |
| Apr 28, 2:42 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Pike | 48 min |
| Apr 28, 2:58 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 32 min |
| Apr 28, 3:19 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey, Madison | 41 min |
| Apr 28, 3:28 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Pike | 47 min |
| Apr 28, 3:43 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 47 min |
| Apr 28, 3:56 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Madison | 49 min |
| Apr 28, 4:17 PM CDT | Tornado Warning | LSX | Bond, Macoupin, Madison, Montgomery | 28 min |
| Apr 28, 4:29 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 31 min |
| Apr 28, 4:45 PM CDT | Tornado Warning | LSX | Bond, Macoupin, Madison, Montgomery | 30 min |
| Apr 28, 4:50 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 25 min |
| Apr 28, 5:12 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.